Log in
AF Association
17,162 members20,274 posts

Beta blockers and AF

Beta blockers

Does anyone just take bisoprosole beta blocker for their AF and does it work. Have been taking Flecanide and feeling unwell with side effects and this has been suggested. I get more info from this forum that the doctors. Thanks for your help.

17 Replies
oldestnewest

Hi, I have only ever taken Bisoprolol and been on it for nearly 9 years. I am on 5 mg a day. It keeps my heart ticking over at 63 to 65 bpm.

I was initially prescribed it to be taken in the morning however it gave me nosebleeds by way of side effects. My GP then changed the time to be taken from morning to night. No problems ever since. Just about every thing will give you side effects. It's a case of which one effects you the least.

Occasionally the Bisoprolol gets a bit carried away with it's duties and my HR drops to around 46 BPM - about 3 or 4 times a year.

2 likes
Reply

What is the explanation for it causing nose bleeds ?

Reply

Nothing really conclusive. First thought it was an interaction between Bisoprolol and warfarin. Went to GP complained, did much table thumping told her I wanted off the stuff ...end of!

She looked up her magic book of witches potions and brews and said let's try it at night the same time as I take my warfarin. Did this as a trial and I never had a nose bleed since. So, can only assume there was a problem an interaction with another drug I was taking in morning, namely, Ramipril. I am still on Ramipril in the morning. Still on warfarin and bisoprolol at night.

Never bothered to go into it any more.

John

Reply

Strange how the same combination of drugs affects people so differently.

Reply

I have a few beta blockers, but they didn’t do anything for me, now I’m on verapamil, o problems, I take these three times a day, steady rhythm average 60/70. No drums I’m my chest now.!!

1 like
Reply

Yes molyn..been on Bisoprolol for 8 years

5mg no problem, this and a BP pill is the only treatment i have had for A/F comes and goes....gone at the moment praise God

Reply

Well I for one would not touch Bisoprolol with a barge pole, the side effects are

horrendous !

Reply

Hello cycleman 75 Have you yourself taken bisoprolol and could you tell me please exactly what side effects you are referring to how do you know about them? Cheers

Reply

Hi Gladaven. Yes I took bisoprolol 1.25mg for three years and weaned myself off gradually from the end of August this year. The difference has been considerable since. More energy, no more dizziness, no more palpitations when lying on my left

hand side. Just feel much more active, although have never stopped cycling on a daily

basis. Moreover I was diagnosed with pre-diabetes following a visit for an eye test

at the opticians. Then I thought where the heck did that come from ? I Am a fit slim

cyclist who eats all the right food not an overweight chappie. It transpires bisoprolol

could well be the cause of that by interfering with the production of insulin in the pancreas. So, as my GP tells me I should just carry on doing what I do and all will be

fine,,,,,hope so anyway !

Best wishes Gladaven.

Reply

Thanks for your reply sir do you suffer with AF is that the reason you were on bisoprolol and have you been prescribed something else instead? I am having the same side effects as you, waking with my heart thundering, more so if I have slept on left side and feel really anxious, Been on 1.25 Biso 5yrs feel really ill every day, I have AF and take Warfarin I have suffered Diabetes since 2005. Any advice I am 80 you sound much younger . Cheers Gladie

Reply

Bisoprolol and Flecanide do different things. Bisporolol is a beta blocker with the main aim of moderating your heart rate. Flecanide is an anti-arrhythmic with the main aim of keeping your heart out of AF. They may also do the other thing to some extent as well but they are part of different strategies for dealing with AF (rhythm or rate strategy). The interesting thing is that life expectancy remains pretty much the same for either strategy.

Many people get on with Bisoprolol but a significant proportion get side effects - it made me depressed - but there are alternatives if it doesn't suit you.

Reply

I am not medically trained but have used both drugs.

Flecainide is a rhythm control drug. It either keeps or puts your heart back into normal sinus rhythm.

Bisoprolol is a beta blocker. It is used in A Fib to keep your heart at a sensible rate when you are in Afib.

It does not move a heart in afib to NSR nor keep in in NSR.

They can be prescribed together but they do different jobs.

Reply

I take both. Bisoprolol 2.5 once a day. And Fkecainide x2. Seems fine for me.

Reply

I have been taking Bisoprolol for some time now. However, I was getting dizzy a lot so eventually went to the doctor. She took my blood pressure and it was alarmingly low so she halved the dose immediately. I get on with it ok but am always very tired and anxious, but that could be just me.

1 like
Reply

The distinctions between rhythm and rate control drugs are not as simplistic as is sometimes suggested. Drugs can have a synergistic effect in that they can modify and control how each work

PAF is a complex phenomenon that can have multiple causes and trigger factors and is often extremely difficult to treat effectively. Finding the right combination of pharmacological treatments and more interventional treatments is not easy and I sometimes think we are very hard on cardiologists and physicians in general. They are not miracle workers and we can have unrealistic expectations

1 like
Reply

I use flec and bisoprolol....it’s controlled my afib, and I’ve just seen cardiologist today and saud I’m sure the bisoprolol is still affecting my vision on and iff, but he saud stick at it as I’m goung to have the ablation in a couple of months and he wants me to continue well....think it may be making me giddy and tinnitus too,...I don’t like the tablet but will see it thru.........

Reply

I take metoprolol 25 mg (beta-blocker) twice a day and flecainide 100 mg twice a day. The two combined at times does not control my afib, require cardioversions. Just finished my ablation sept. 25th. We will see in a few months, want to dc the flecainde hopefully? Best to you also😐

Reply

You may also like...